Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS New Orleans, LA

March 12, 2001Tangipahoa Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2001, 3:11 AM CST for Tangipahoa Parish, Washington Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 12, 2001, 3:11 AM CST (09:11 UTC)
Expired
Mar 12, 2001, 3:45 AM CST
In force
34 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Tangipahoa Parish, LA, Washington Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 1:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 120911
SVRNEW
LAC105-117-120945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
311 AM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  
* UNTIL 345 AM CST

* AT 310 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS ACROSS TANGIPAHOA PARISH MOVING 
EAST-NORTHEAST ABOUT 50 MPH.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3101 9039 3030 9078 3085 8982 3102 8997

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:20 AM CST, 51 minutes earlier.

Area forecast discussion, Mar 12, 2:20 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
220 AM CST MON MAR 12 2001

SEVERE THUNDERSTORM WATCH IN EFFECT THIS MORNING UNTIL 600 AM
WITH AN AREA OF STRONG THUNDERSTORMS AFFECTING COASTAL MISSISSIPPI
AND ANOTHER AREA IN THE NORTHWESTERN PORTIONS OF THE CWA. KLIX
WSR88D ALSO INDICATED THUNDERSTORMS RAPIDLY DEVELOPING AT 0755Z
NORTH OF BARATARIA BAY. SURFACE OBS AT 140 CST AM SHOW SOUTHERLY
INFLOW WINDS GUSTING FROM 20 TO 25 KT AT LOUISIANA COASTAL AND NEW
ORLEANS METRO LOCATIONS. NUMEROUS INDICATIONS OF A STRENGTHENING LOW
LEVEL JET AS NEW ORLEANS MOISANT AT 0755Z REPORTED A 36 MPH GUST
FROM THE SOUTH. KLIX VAD WIND PROFILE SHOWED THE LOW LEVEL JET HAD
STRENGTHENED FROM 0600Z TO 0745Z WITH SOUTH WINDS OF 50 TO 60 KT
FROM 2000 TO 5000 FEET AT 0745Z.

WITH THAT WILL KEEP FORECAST AS IS FOR THE MOST PART WITH THE ONLY
CHANGE BEING SLIGHT ADJUSTMENTS FOR OVERNIGHT TEMPERATURES. GOING
WITH THE AVN TIMING OF THE FRONT WHICH HAS FROPA ACROSS THE NW ZONES
AROUND MIDNIGHT AND THROUGH COASTAL MISSISSIPPI AROUND DAYBREAK
TUESDAY. GUSTY NORTH WINDS BUILD BEHIND THE FRONT WHICH WILL HELP
THE MIXING TONIGHT SO WILL GO CLOSE TO AVN GUIDANCE FOR OVERNIGHT
LOWS FROM MID 50S TO LOWER 60S. NORTH WINDS PERSIST FOR 24 TO 36
HOURS WITH OVERNIGHT LOWS TUE INTO WED FROM THE UPPER 40S TO LOWER
50S AS THE CENTER OF THE SURFACE HIGH SETTLES INTO CENTRAL
MISSISSIPPI AND WINDS DIMINISH. THE CWA BEGINS A RECOVERY FOR THE
NEXT SYSTEM ON WED AS WINDS COME AROUND TO THE EAST AROUND DAYBREAK
AND THEN SOUTHEAST AS THE UPPER LEVEL JET STRENGTHENS IN CONJUNCTION
WITH MAXIMUM AFTERNOON HEATING.

PRELIM NUMBERS

MCB 72/54/73/49 9400   BTR 73/55/73/50 9400
MSY 73/62/72/53 9400   GPT 70/59/71/49 +600

.NEW...SML CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...NONE.
MS...NONE.

13

In the hours before

Local storm report, Mar 12, 12:37 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1237 AM CST MON MAR 12 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    2 W OCEAN SPRINGS        MS   1.75 INCH HAIL
03/11/01   JACKSON                       GOLF BALL SIZE HAIL
                                         REPORTED BY OCEAN SPRINGS
                                         POLICE DEPARTMENT.

1152 PM    DESTREHAN                LA   1.00 INCH HAIL
03/11/01   ST CHARLES                    QUARTER SIZE HAIL
                                         REPORTED BY SHERIFFS
                                         OFFICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 11:45 PM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard45 min
Mar 11, 11:59 PM CSTSevere Thunderstorm WarningLIXJefferson, Saint Charles31 min
Mar 12, 1:05 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana40 min
Mar 12, 1:50 AM CSTSevere Thunderstorm WarningLIXEast Feliciana, West Feliciana40 min
Mar 12, 2:27 AM CSTSevere Thunderstorm WarningLIXSaint Helena38 min
Mar 12, 2:40 AM CSTSevere Thunderstorm WarningLIXAscension, Livingston25 min
Mar 12, 5:07 AM CSTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa23 min
Mar 12, 7:05 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa40 min
Mar 12, 7:19 AM CSTTornado WarningLIXTangipahoa26 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge30 min
Mar 12, 8:30 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana30 min
Mar 12, 9:01 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa44 min
Mar 12, 9:01 AM CSTSevere Thunderstorm WarningLIXWashington44 min
Mar 12, 9:26 AM CSTTornado WarningLIXWashington34 min
Mar 12, 9:41 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa49 min
Mar 12, 10:05 AM CSTSevere Thunderstorm WarningLIXSaint Tammany55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.